Ohio, 2024

Tornadoes and Flash Flood in Ohio, July 29 to 30, 2024

July 29 to 30, 2024 · NWS ILN · 11 events in 4 counties and zones

An upper level disturbance moving southeast across the region produced showers and thunderstorms during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance moving southeast across the region produced showers and thunderstorms during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 7:03 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 29, 7:03 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
803 PM EDT Mon Jul 29 2024

.SYNOPSIS...
An active weather pattern is in store for the region through the
week, potentially continuing into the upcoming weekend. Several
episodes of showers and storms are expected through this active
and unsettled regime. Seasonably warm and humid conditions will
prevail through the week as well.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered showers thunderstorms have developed in the moderately
unstable airmass across the area this afternoon. The best
coverage of storms thru afternoon will continue across the
Scioto River Valley closer to the mid level shortwave trof axis.

The focus shifts to developing storms over west central Indiana-
where storms were developing in a region of warm/moist ascent.
A mid level vorticity maximum forecast to move thru the Great
Lakes region will aid the development of a 30-35kt low level
jet. This will lead to an increase in storm coverage as they
track east southeast developing into an MCS.

CAM solutions indicate that this convective complex will have
its greatest impact over ILN/s southwest counties between 00Z
and 06Z. With PWATs near 2 inches and the potential for a longer
duration event - the main threat looks to be heavy rain and
localized flooding. Strong to damaging winds will also be
possible. Low pressure tracks thru the Great Lakes with a
southward attendant warm front pushing thru the Ohio Valley.
This allows the low level winds to back which increases the low
level shear values. This increase in low level shear supports
the potential for a tornado over the southwest later this
evening.

As the complex shifts east - low clouds are expected to
overspread the entire CWA. In the muggy/humid airmass low
temperatures to range from the upper 60s to the lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Northwest flow aloft with surface low tracking east thru the
southern Great Lakes Tuesday. The storm activity will decrease
from NW to SE early Tuesday as the low shifts.

A few afternoon showers and thunderstorms will be possible over
over central Ohio - otherwise the area is expected to be dry.
With the passage of a cold front winds will shift to the west-
northwest and clouds will decrease by afternoon. Highs on
Tuesday will range from 85 northeast to around 90 over the
southwest.

A brief dry period into Tuesday early evening before additional
storms round the ridge potentially affecting our southwest
counties overnight. Mild lows to range from the upper 60s to the
lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
On Wednesday morning, broad mid-level troughing will be in place
across New York and into the mid-Atlantic region. Ridging will be in
place in the southern plains and lower Mississippi Valley region. In
between these features, a general northwest flow pattern will be in
place through the Ohio Valley. This is expected to persist for a day
or two, before a more well-defined trough moves into the Great Lakes
area on Friday into Saturday. At the surface, very warm and moist
air will be in place, with dewpoints well into the 70s and
precipitable water values approaching two inches. The air mass will
begin to change on Friday, continuing to become slightly cooler and
drier through the weekend.

Convection and heat remain the two primary issues to address through
the extended forecast period. To begin with heat, it looks like
Wednesday and Thursday will be the warmest days of the forecast
period. Due to the influence of the ridge to the southwest, heights
will be highest over the Ohio Valley on Wednesday and Thursday. This
may result in some capping (reducing but not eliminating
thunderstorm chances) as well as a greater potential for heat. With
dewpoints well into the 70s, heat indices above 100 degrees appear
likely for at least a portion of the forecast area. Confidence in
this remains medium at most, since the potential exists for storms
to disrupt peak heating for at least part of the area.

The convective forecast for Wednesday and Thursday is one that would
support low-confidence forward-propagating MCS development. Some
models are suggesting an MCS may exist at 12Z Wednesday somewhere
near the ILN forecast area -- though favored perhaps just to the
southwest. Additional development is possible, if the cap can break,
by Wednesday afternoon or evening. If storms are able to develop in
this very unstable air mass, damaging winds would certainly be a
threat. This potential could continue into Thursday, but again,
confidence is low in any specifics.

By Thursday night into Friday, as a trough moves into the Great
Lakes, the overall pattern will become more favorable for forcing.
It is unclear if this will result in a greater severe weather
potential or not, since instability will be diminishing somewhat as
the air mass begins to change. Chances for convection will diminish
even further over the weekend, as the trough moves off to the east.
Dry conditions currently appear likely behind the trough axis,
mainly for Sunday and Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Complex of storms developing across Indiana expected to move
east and south this evening into the middle of the night. Best
coverage will be across KDAY/KCVG/KLUK. A bit more uncertainty
at KILN, with KCMH/KLCK likely remaining east of this complex
(although these terminals may still observe an isolated
shower/storm).

Tried to modify times in the TEMPO group to highlight most
favorable timing for thunderstorms. Heavy showers will likely
produce IFR vsbys, but CIG reductions are a bit more uncertain
with the showers. Enhancements in surface winds certainly
possible depending on structure/organization of the storm
complex, so will have to monitor and make any amendments as
needed.

After the showers end, CIG reductions become more favorable.
Widespread MVFR expected, with increasing confidence in IFR for
most terminals by early Tuesday morning. CIG improvements then
expected by mid to late morning on Tuesday.

Winds shift tonight from the south to the southwest overnight,
eventually becoming more westerly Tuesday afternoon.

OUTLOOK...Thunderstorms are possible Tuesday night through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Clark
Hazardous weather outlook, Jul 29, 2:48 PM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Mon Jul 29 2024

OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway-
Fairfield-Ross-Hocking-Pike-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may lead to localized flooding.

Additionally, heat index values in the upper 90s to around 100
degrees will be possible on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081-
088-302000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Scioto-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, south
central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Storms will affect the area this evening into the overnight hours.
Heavy rain and flooding will be the main threat. Strong to severe
storms will also be possible with damaging winds possible. Also, can
not rule out the potential for a tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may
lead to localized flooding.

Additionally, heat index values in the lower 100s will be possible
on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 8:29 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
929 PM EDT Mon Jul 29 2024

INZ066-OHZ070-300200-
Franklin IN-Butler OH-
929 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN AND BUTLER
COUNTIES THROUGH 1000 PM EDT...

At 929 PM EDT, a strong thunderstorm was located near Brookville,
moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Oxford, Brookville, Reily, Scipio, Cedar Grove, Mount Carmel,
Sharptown, St. Charles, Mounds State Recreation Area, Okeana, and
Mixersville.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3952 8504 3953 8487 3952 8482 3953 8481
      3953 8471 3933 8471 3936 8506
TIME...MOT...LOC 0129Z 279DEG 43KT 3946 8495

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Jul 29, 8:42 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
942 PM EDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Dmg     Dublin                  39.81N 85.21W
07/29/2024                   Wayne              IN   Emergency Mngr

            Minor trees/power lines reported down in the
            area. Time estimated from radar.

&&

SFH
Local storm report, Jul 29, 8:43 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
943 PM EDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Tstm Wnd Dmg     Cambridge City          39.81N 85.17W
07/29/2024                   Wayne              IN   Emergency Mngr

            Minor trees/power lines reported down in the
            area. Time estimated from radar.

&&

SFH
Special weather statement, Jul 29, 8:59 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
959 PM EDT Mon Jul 29 2024

OHZ051-060-061-300230-
Montgomery OH-Preble OH-Miami OH-
959 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
PREBLE...SOUTHEASTERN DARKE...NORTHERN MONTGOMERY AND SOUTHWESTERN
MIAMI COUNTIES THROUGH 1030 PM EDT...

At 959 PM EDT, a strong thunderstorm was located near Lewisburg,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph, penny size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Dayton, Trotwood, Vandalia, Englewood, Eaton, West Milton, Lewisburg,
West Alexandria, Clayton, Union, Brookville, New Lebanon, Shiloh,
Phillipsburg, Verona, Fort Mckinley, Northview, Interstate 70 at US
Route 127, Drexel, and Pyrmont.

This includes the following Interstates...
 I-70 in Ohio between mile markers 10 and 32.
 I-75 in Ohio between mile markers 52 and 58.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3987 8464 3992 8446 3992 8443 3993 8443
      3997 8428 3974 8413 3969 8460
TIME...MOT...LOC 0159Z 257DEG 29KT 3980 8454

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Jul 29, 9:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1022 PM EDT Mon Jul 29 2024

INZ050-059-OHZ060-070-300245-
Wayne IN-Union IN-Butler OH-Preble OH-
1022 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE
AND CENTRAL UNION COUNTIES IN EAST CENTRAL INDIANA...SOUTHERN PREBLE
COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN BUTLER COUNTIES IN
SOUTHWESTERN OHIO THROUGH 1045 PM EDT...

At 1021 PM EDT, a strong thunderstorm was located 7 miles south of
Richmond, moving southeast at 20 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Richmond, Oxford, Eaton, Liberty, Camden, West Alexandria, West
College Corner, Salem, Abington, College Corner, Spring Grove,
Boston, Richmond Municipal Airport, Whitewater State Park, Goodwins
Corner, Oklahoma, West Florence, Cottage Grove, Morning Sun, and
Wheatville.

This includes the following Interstates...
 I-70 in Indiana between mile markers 153 and 156.
 I-70 in Ohio between mile markers 0 and 3.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3963 8500 3980 8499 3987 8487 3976 8453
      3961 8459 3950 8475
TIME...MOT...LOC 0221Z 300DEG 17KT 3973 8485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Jul 29, 9:29 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1029 PM EDT Mon Jul 29 2024

OHZ070-300300-
Butler OH-
1029 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN BUTLER
COUNTY THROUGH 1100 PM EDT...

At 1028 PM EDT, a strong thunderstorm was located near Hamilton,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Hamilton, Middletown, Fairfield, Monroe, Trenton, South Middletown,
West Chester, Ross, Seven Mile, Williamsdale, Olde West Chester,
Wetherington, New Miami, Millville, Hughes, Maud, Beckett Ridge,
Maustown, Mcgonigle, and St. Charles.

This includes I-75 in Ohio between mile markers 18 and 22.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3933 8475 3948 8475 3949 8438 3930 8438
TIME...MOT...LOC 0228Z 274DEG 19KT 3941 8467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 78 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Preble

When
July 29, 9:40 PM EST to 9:42 PM EST
Where
Preble County, 1.94 mi W of Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.629, -84.686

A few trees were downed along Dillman Road.

Thunderstorm Wind, Butler

When
July 29, 10:00 PM EST to 10:02 PM EST
Where
Butler County, 1.74 mi ENE of Hamilton Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
CoCoRaHS
Coordinates
39.380, -84.490

A 12 inch branch was downed.

Flash Flood, Preble

When
July 29, 10:30 PM EST to July 30, 12:00 AM EST
Where
Preble County, 2.14 mi W of Camden to 2.29 mi WSW of Camden
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.624, -84.689

Dillman Road was closed due to high water.

Thunderstorm Wind, Warren

When
July 30, 12:34 AM EST to 12:36 AM EST
Where
Warren County, 1.34 mi SSW of Socialville
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.303, -84.333

A large branch was downed along Snider Road near Homecrest Lane.

Thunderstorm Wind, Warren

When
July 30, 12:35 AM EST to 12:37 AM EST
Where
Warren County, 0.87 mi SW of Maineville
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.310, -84.230

A tree fell onto a house.

Tornado, Warren

When
July 30, 12:40 AM EST to 12:47 AM EST
Where
Warren County, 0.85 mi SSW of Hammel to 2.51 mi SE of Middleboro
Rating
EF1
Path length
5.27 mi
Path width
200 yd
Continued into
Clinton, Oh (ILN)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
39.359, -84.086

The tornado began just to the south of U.S. Route 22-3 on Roachester Osceola Road, where a large broken tree branch was noted. Additional tree damage was observed along Roachester Osceola Road and on Osceola Road. Large limbs were knocked down and some trees were uprooted. One single family residence also had some loss of roof shingles and gutters on Osceola Road.

Damage continued southeast along Edwardsville Road, where more trees were snapped or uprooted and the roof of an outbuilding was also damaged. The tornado appeared at its strongest along Middleboro Road in Harlan Township, where more significant tree damage was noted along with some minor damage to a couple of homes.

The tornado moved into Clinton County at 0047EST, about 2.5 miles southeast of Middleboro, and continued southeast before ending at 0050EST, just northeast of Blanchester.

Tornado, Clinton

When
July 30, 12:47 AM EST to 12:50 AM EST
Where
Clinton County, 2.73 mi WSW of Pansy to 1.86 mi S of Pansy
Rating
EF0
Path length
2.73 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.322, -84.000

The tornado began at 0040EST in southeast Warren County, Ohio, just to the south of U.S. Route 22-3, on Roachester Osceola Road. The tornado moved southeast and entered Clinton County about 2.7 miles west-southwest of Pansy. The tornado continued southeast and caused minor tree damage along its path before ending near Dudley Road, just northeast of Blanchester.

Thunderstorm Wind, Clinton

When
July 30, 12:53 AM EST to 12:55 AM EST
Where
Clinton County, 2.07 mi S of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.400, -83.920

A tree fell onto a road and a power pole was snapped.

Thunderstorm Wind, Clinton

When
July 30, 12:55 AM EST to 12:57 AM EST
Where
Clinton County, 1.07 mi E of Westboro
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.280, -83.900

A few trees and power lines were downed.

Thunderstorm Wind, Warren

When
July 30, 12:55 AM EST to 12:57 AM EST
Where
Warren County, 3.84 mi NE of Hammel
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.410, -84.030

A few trees were downed.

Thunderstorm Wind, Clinton

When
July 30, 12:58 AM EST to 1:00 AM EST
Where
Clinton County, 0.87 mi NW of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.360, -83.830

Two trees were downed at a residence along State Route 350.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191702, 1191709, 1191714, 1191726, 1191728, 1191765, 1191797, 1191834, 1191844, 1191847, 1191838.